Is the Pill Keeping Me From My Fitness Goals? 

For a year, one full year, if not longer, I have been at a stand still with losing body fat. One person in particular keeps asking me, “What are you not telling me”? The results never showed just how my diet was on point, and I worked out. It wasn’t until recently that no matter what I did right, my frustration grew, it was then I started doing some research. I didn’t research how to lose fat, and gain muscle; but, I made sure I researched, while on the birth control pill.

A lot of women are on the birth control pills, especially athletes. I’m surprised that its not a hot topic among the fitness world, so does the birth control pill impact your progress? Well…. lets find out. First, let’s talk about what the pill is exactly, and the menstrual cycle.  Once we understand those two, and how they both work, then we might be able to fully understand why it effects our body composition.

The pill and the effects on your body vary from person to person. From what I’ve read and experienced myself, the pill forces your body to hold onto body fat, and retain water. Also, its obvious that my weight was fluctuated along with my appetite at times. I also had bad acne, and bloating.


The longer one is on the pill, the greater risk of increases the risk of blood clots, heart attacks, breast cancer, cervical cancer, liver cancer and stroke. Even though the pill I was taking was a low dose of hormones, it still affected me losing body fat and weight. Why is that? That is because the pill contains estrogen and progestin, which is what prevents the ovaries from releasing eggs. This is fantastic if you do not want a baby or any pregnancy scares, however, the combination of estrogen and progestin is also the cause of weight gain. It is also the reason why women have trouble losing body fat, no matter how hard they work out, and no matter how healthy their eating is. It’s not impossible, it just more difficult.

How does two little hormones that prevent pregnancy cause weight gain? In order to fully understand how the pill causes weight gain, and also puts a screeching halt on your fitness goals, it is important that we understand how a woman’s body reacts during the menstrual cycle. A menstrual cycle begins on the first day of menses (woman’s period), and it continues for about 28 days. During this time the body prepares the uterus for conception. Ovulation typically occurs around the fourteenth (14) day. The sex hormones estradiol and testosterone are at their peak. Testosterone causes a woman’s sex drive, energy levels, mental sharpness, and mood to increase. Estradiol also increases which causes the endometrial lining (the inside of the uterus) to grow thick. This is to prepare for an embryo to have a fluffy, and nourishing uterus. After ovulation occurs, progesterone, which is another sex hormone, rises. If there is an embryo the progesterone stays high, if not, then progesterone levels falls. When progesterone levels fall, this causes the lining of the uterus to shred and menses starts.

What happens to our bodies if we are taking the pill? As I mentioned the pill is made up of synthetic estrogen and progestin that are taken for three (3) weeks, followed by seven (7) days of a placebo pill, and this is where a “period” occurs. However, when a woman is on the pill there is no real and actual “period”. There is bleeding because it is the result of going off the synthetic hormones. This combinations of pills work together by preventing the body from ovulating and the cervical mucus thickens. The thick cerical mucus blocks the sperm from reaching the egg.

Now, here is where the problem or problems comes into play. Remember the part about ovulation and testosterone? Since the pill suppresses ovulation, guess what isn’t happening? The body is not getting that rise in testosterone. For those of us with athletic and body composition concerns, this presents a problem. Without testosterone, or adequate amounts of testosterone, it’s extremely difficult to build strength, muscle mass, and difficult to maintain a favorable body composition. Now, there is also an increase of a protein called sex hormone binding globulin (SHBG). SHBG is produced from the lire, and this protein binds testosterone, which renders it unavailable.  Remember when I said that the rise in testosterone heightens our mood, mental sharpness, and energy levels? Since the SHBG is binding the testosterone, we also lose our mental sharpness, mood, and energy levels as well. That is why women who are on the pill usually feel tired when they are on it. Now, this is also where the pill hinders us from obtaining our desired body composition.

Why are we willingly putting this into our body? I was thinking the exact thing. I have been on the birth control pill for several years in order to control the symptoms of PMDD. Wait a minute, lets back up a little bit. What is PMDD? PMDD stands for premenstrual dysphoric disorder. Before, during, and even after my menstrual cycle I experience the following symptoms:

  1. Depression
  2. Fatigue & Insonima
  3. Easy Crying
  4. Irritability
  5. Mood Swings
  6. Migraines
  7. Acne
  8. Hot Flashes
  9. Difficulty Concentrating
  10. Forgetfulness

All ten (10) of these symptoms made it difficult to function, and severely interfered with my daily life. There are more physical symptoms to PMDD, the ones I listed are the ones I personally experience. What causes PMDD? Well, it is an abnormal reaction that is caused by normal changes in hormones that happen during the menstual cycle. These changes causes a serotonin deficiency. Serotonin is a natural substance found in the brain and intestines, when the hormone levels change, the deficiency in serotonin narrows blood vessels affecting mood and causes physical symptoms. PMDD is a severe form of PMS, it requires medical treatment, it is not common like PMS, and the symptoms of PMDD can last until memopause.

I had been suffering from PMDD for years before I was officially diagnosed with it. When I went to my doctor, and discussed my symptoms with her, she prescribed me a low hormone birth control pill. It worked great, because my symptoms were extremely easy to deal with, almost unnoticeable. I could function normally at work, running errands, working out, and while attending class. However, pill is meant to be a temporary solution to alleviating and treating PMDD. Also, with the increase of health risks, as I mentioned at the beginning of this entry, that was more than enough reason for me to call it quits, and to get off the pill.

Keep an eye out for the continuation…….”Getting off the Pill”.  Friday is the day that I officially go off the pill.

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s